Tuesday, May 1, 2012

Diabetes medication increases the risk of Vitamin B12 deficiency

Metformin ( glucophage) use increases the risk of  Vitamin B12 deficiency. 


Metformin  reduces the absorption of  vitamin B12 from our intestinal track. 


The effect seems to be dose related.
About 22% of the patients taking metformin developed B12 deficiency. There have been multiple studies with similar results.


The occurrence of B12 deficiency was less in people who took a multivitamin containing B12.


Recommendation for people taking metformin:
 #1  Consider routine assessment of B12 levels during long term treatment with metformin
 #2 Taking a multiple vitamin containing B12 may reduce the risk of developing B12 deficiency




Have fun , be smart and look up the side effects of every medication you are taking
David calder,MD 


Tomorrow .   Discussion of B12 deficiency

No comments:

Post a Comment

Your comments and questions are appreciated. David Calder,MD